Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Los Angeles, CA

March 3, 2006Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 3, 2006, 8:00 AM PST for Los Angeles County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2006, 8:00 AM PST (16:00 UTC)
Expired
Mar 3, 2006, 10:00 AM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 76 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 8:25 AM PSTFLASH FLOOD2 Ne Burbank, CAMINOR MUD AND DEBRIS FLOW BELOW HARVARD BURN AREA IN WILDWOOD CANYON DUE TO HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 031604
FFWLOX
CAC037-031800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
800 AM PST FRI MAR 3 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR THE HARVARD BURN AREA...
  CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 1000 AM PST

* AT 755 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY SHOWERS OVER THE HOLLYWOOD HILLS MOVING NORTHEAST AROUND 30  
  MPH. RAINFALL RATES WITH THESE SHOWERS EXCEED ONE HALF INCH PER    
  HOUR.  

* THE SHOWERS LIKELY PRODUCING FLASH FLOODING IN THE FORM OF MUD AND 
  DEBRIS FLOWS WILL BE IN THE VICINTY OF THE HARVARD BURN AREA NEAR  
  BURBANK BY 815 AM. 

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE HARVARD BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY
THE USGS. AREAS AFFECTED INCLUDE ROADS AND RESIDENCES IN AND BELOW
THE BURN AREA.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3422 11833 3418 11829 3422 11825 3424 11830

$$

MOYER

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 
WGUS76 KLOX 031652
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
850 AM PST FRI MAR 3 2006

CAC037-031657-
LOS ANGELES CA-
850 AM PST FRI MAR 3 2006

...THE FLASH FLOOD WARNING FOR THE HARVARD BURN AREA IN CENTRAL LOS 
ANGELES COUNTY IS CANCELLED...

THE HEAVY SHOWERS WHICH PROMPTED THE FLASH FLOOD WARNING FOR THE 
HARVARD BURN AREA NEAR BURBANK HAVE MOVED EAST OF THE AREA. THERE 
HAVE NOT BEEN ANY REPORTS OF FLASH FLOODING OR MUD AND DEBRIS FLOWS 
IN OR BELOW THE HARVARD BURN AREA. 

AT 845 AM...NATIONAL WEATHER SERVICE RADAR SHOWED ADDITIONAL SHOWER 
ACTIVITY WITH MODERATE RAINFALL INTENSITIES ENTERING WESTERN LOS 
ANGELES COUNTY. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BURN 
AREAS OF LOS ANGELES COUNTY UNTIL 6 PM TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR 
LATER STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 3422 11833 3418 11829 3422 11825 3424 11830

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 3:42 AM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 3, 3:42 AM PST, 4 hours 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
342 AM PST FRI MAR 3 2006

.SHORT TERM...ENERGETIC FRONTAL SYSTEM PUSHING ACRS SLO AND SBA
COUNTIES...WITH MODERATE TO HEAVY RAIN...AND EVEN A FEW TSTMS.
SOME OF THE TSTMS COULD PRODUCE GUSTY WINDS AND HAIL IN SLO
AND SBA COUNTIES EARLY THIS MORNING. NUMEROUS BANDS OF
SHOWERS...SOME HEAVY...HAVE PUSHED INTO VTU AND WRN L.A. COUNTIES.
HAVE ISSUED FLASH FLOOD WATCHES FOR THE BURN AREAS OF
L.A...VTU...MAINLY DUE TO THE LOW THRESHOLDS REQUIRED TO YIELD FLASH
FLOODING AND MUD AND DEBRIS FLOWS. HAVE ALSO INCLUDED THE GAVIOTA
BURN AREA IN SBA COUNTY...BECAUSE ALTHOUGH THE AMOUNTS REQUIRED TO
PRODUCE FLOODING THERE ARE HIGHER...SBA COUNTY WILL BE CLOSEST TO
THE MOST DYNAMIC PART OF THGE FRONTAL SYSTEM.

RAINFALL TOTALS ARE EXPECTED TO AVERAGE THREE QUARTERS OF AN INCH TO
AN INCH AND A HALF ACRS SLO AND SBA COUNTY...WITH ONE THIRD OF AN
INCH TO THREE QUARTERS OF AN INCH IN VTU AND L.A. COUNTIES. AS
USUAL...THERE WILL BE LOCALLY HIGHER AMTNS IN HIGHER TERRAIN.
AND...AS MENTIONED...THERE COULD BE SOME LOCALLY HIGH INTESITY
RAINS...WHICH WOULD POSE PROBLEMS FOR THE BURN AREAS.

SNOW LEVELS WERE RUNNING BETWEEN 4000 AND 5000 FEET...BUT WILL
LIKELY LOWER A BIT MORE...ESPECIALLY ACRS NRN SXNS...WHERE SNOW
COULD FALL AS LOW AS 3000 TO 3500 FEET ACRS SLO AND SBA COUNTIES...
AND IN THE HIGEST TERRAIN OF THE ANTELOPE VLY. TOTALS SNOW
ACCUMULATIONS ARE EXPECTED TO AVERAGE 3 TO 6 INCHES ABOVE 4000
FEET.

THIS SYSTEM WILL MOVE THROUGH VERY QUICKLY TODAY...WITH RAIN
TURING TO SHOWERS ACRS SLO AND SBA COUNTIES BY MID OR LATE
MORNING...AND THIS AFTERNOON ACRS VTU AND L.A. COUNTIES.
THEN...SHOWERS WILL END ACRS THE ENTIRE AREA THIS EVENING.

HGTS REBOUND ACRS THE AREA ON SAT AS THE TROUGH MOVE E...BUT
CYCLONIC FLOW ALF WILL CONT...AND SHOULD HAVE ENOUGH MOISTURE
TO KEEP SKIES PTLY CLOUDY. TEMPS WILL REBOUND A BIT...BUT WILL
STILL BE BELOW NORMAL ACRS THE REGION.

NEXT UPPER LOW MOVG THRU THE ERN PAC WILL APCH THE W CST SUNDAY.
RIDGING AHEAD OF THIS SYSTEM WILL KEEP MOST OF THE AREA DRY ON
SUNDAY...ALTHOUGH CLOUDS WILL BEGIN TO INCREASE...ESPECIALLY IN THE
AFTERNOON N OF PT CONCEPTION. THERE IS A SLIGHT CHANCE OF RAIN ACRS
SLO/NRN SBA COUNTIES LATE IN THE DAY. ACRS L.A. AND VTU
COUNTIES...SUNDAY WILL WARM A BIT MORE...AND WILL LIKELY BE THE
WARMEST DAY IN WHAT WILL BE A VERY COOL WEEK ACRS THE AREA.

.LONG TERM...FRONTAL BAND WITH THAT NEXT SYSTEM WILL SPREAD A
FAIRLY DECENT BAND OF RAIN INTO THE CENTRAL CST SUN NIGHT
INTO EARLY MONDAY...WITH RAIN SPREADING INTO VTU AND L.A.
COUNTIES DURING MONDAY. LOOKS LIKE HEAVIEST RAIN BY FAR BE ACRS SLO
AND NRN SBA COUNTIES...WHERE MID LVL DYNAMICS AND LOW LVL SLY FLOW
WILL BE FAIRLY IMPRESSIVE. XPCT LESS IN THE WAY OF RAIN ACRS
VTU AND L.A. COUNTIES WITH THAT SYSTEM.

MEAN TROUGH WILL LINGER ALG THE W CST THRU NEXT WEEK...WITH
VARIOUS IMPULSES MOVING INTO THE W CST. THIS WILL MAINTAIN VERY COOL
WEATHER ACRS THE AREA NEXT WEEK...WITH OCCASIONAL THREATS OF
RAIN AND FAIRLY LOW ELEVATION SNOWS. AT THIS POINT...IT LOOKS LIKE
THE BEST THREAT OF RAIN WILL BE WED NIGHT/THU...BUT THAT IS SUBJECT
TO CHANGE.

&&

.AVIATION...COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING
BRINGING SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING
FOR AREAS N OF POINT CONCEPTION. SOME AFTERNOON INSTABILITY SHOWERS
WILL BE POSSIBLE THIS AFTERNOON DUE TO COLD AIR ALOFT... SO CANT
RULE OUT AN ISOLATED THUNDERSTORM IN THE NORTHERN AREAS. VSBYS
SHOULD PREDOMINANTLY BE VFR WITH LOCAL MVFR VSBYS ASSOCIATED WITH
SHOWERS. EXPECT MVFR CIGS FOR THE MOST PART WITH LOC IFR CIGS
ASSOCIATED WITH FRONT. AREAS N OF POINT CONCEPTION SHOULD HAVE VFR
CIGS RETURN BY THIS AFTERNOON. EXPECT GUSTY S WINDS IN FRONT OF THE
COLD FRONT THIS MORNING...THEN SHIFTING TO THE W TO NW EARLY THIS
AFTERNOON.
KLAX WILL SEE WINDS PICK UP FROM THE SE UP TO 12 KT THIS
MORNING...THEN SHIFT TO THE W AT 16 KT AS THE COLD FRONT MOVES
THROUGH THE AREA. WINDS WILL LOWER IN THE EVENING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
SNOW ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...BRUNO
AVIATION...KAPLAN
Hazardous weather outlook, Mar 3, 6:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI MAR 3 2006

CAZ034>041-044>047-051>054-059-087-088-041400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI MAR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

HIGH SURF OF 10 TO 13 FEET CAN BE EXPECTED ON TODAY ON WEST FACING
BEACHES FROM POINT CONCEPTION TO POINT PIEDRAS BLANCAS. SWELL WILL
BEGIN TO DECREASE ON SATURDAY TO BELOW HIGH SURF ADVISORY CRITERIA.

SURF OF 3 TO 5 FEET WITH LOCAL SETS OVER 6 FEET WILL AFFECT WEST
FACING BEACHES OF VENTURA AND LOS ANGELES COUNTIES TODAY.

THERE WILL BE HIGH RIP CURRENT RISK ON ALL AREA BEACHES TODAY.

RAIN...LOCALLY HEAVY AT TIMES...WILL TURN TO SHOWERS EARLY THIS
MORNING ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...AND BY
AFTERNOON ACROSS VENTURA AND LOS ANGELES COUNTIES. RAINFALL RATES
COULD BE LOCALLY HIGH ENOUGH TO PRODUCE FLASH FLOODING AND MUD AND
DEBRIS FLOWS IN AND BELOW THE BURN AREAS.

SNOW WILL FALL ABOVE 4000 FEET...WITH SNOW ACCUMULATIONS OF 3 TO 6
INCHES IN THOSE AREAS. SNOW COULD FALL IN HIGHER PORTIONS OF THE
ANTELOPE VALLEY AS WELL.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL THREATEN THE AREA WITH SIGNIFICANT
RAIN...LATE SUNDAY NIGHT INTO MONDAY ON THE CENTRAL COAST...AND
DURING MONDAY INTO MONDAY EVENING ACROSS LOS ANGELES AND VENTURA
COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:55 AM PSTMarine Weather StatementLOX10 hr

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.